Colorado, 2022Debris Flow and Flooding in Colorado, August 14, 2022
August 14, 2022 · NWS GJT · 3 events in 3 counties and zones
High pressure remained centered over the Southern Plains which allowed for monsoon moisture to continue to stream into western Colorado. This abundance of moisture resulted in scattered showers and thunderstorms across the region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $750
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High pressure remained centered over the Southern Plains which allowed for monsoon moisture to continue to stream into western Colorado. This abundance of moisture resulted in scattered showers and thunderstorms across the region. Storms were slow moving and produced heavy rain. Some areas in western Colorado saw debris flows and/or flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 14, 4:34 PM MST, 26 minutes earlier.
Area forecast discussion, Aug 14, 4:34 PM MST, 26 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
534 PM MDT Sun Aug 14 2022
.SHORT TERM...(Tonight through Monday night)
Issued at 313 PM MDT Sun Aug 14 2022
A ridge of high pressure situated east of the Rockies today will
weaken as a shortwave moves east across the Intermountain West
tonight into Monday. By late Monday the ridge axis will rebound
over the western US. Current satellite and radar depict a plume
of monsoonal moisture slowly pushing east across Utah. As this
plume slowly moves east into the evening hours shower and
thundestorms development will continue with PWAT values
approaching 200 percent of normal. Abundant moisture and adequate
lift will result in widespread shower and thunderstorm
development, with lesser coverage across the south. Flow direction
will be mainly to the north with modest storm movement expected.
However, expect locally heavy rain, gusty outflow winds and small
hail in the strongest storms and as always, a heightened concern
for burn scar and high flood potential locations. As a weak wave
moves east across the region overnight, the focus for convection
will slowly dissipate. However, with adequate moisture and some
upper-level forcing expect storms to continue across the area into
the overnight hours. After a short late night/early morning lull,
convection with return with daytime heating on Monday with the
focus shifting to the southeast across much of the southern and
central portions of the forecast area. Heavy rain with some
localized flooding is possible in the stronger storms on Monday
with showers and thunderstorms continuing into the overnight hours
before diminishing.
.LONG TERM...(Tuesday through Sunday)
Issued at 313 PM MDT Sun Aug 14 2022
The ridge of high pressure will slowly build over the Great Basin
region Tuesday and Wednesday. Good moisture south of Interstate
70 will keep a heightened threat of scattered to numerous
thunderstorms on Tuesday with a decreasing trend in coverage and
intensity on Wednesday as the monsoonal plume weakens and shifts
to the west of the forecast area. Elsewhere, weak northerly flow
will result in drier conditions across the north with a slight
chance of late-day showers and thunderstorms through the mid-week
period. Confidence decreases by late in the week as ensemble
forecasts shift the ridge of high pressure east across the
forecast area. Divergence in ensemble members is evident regarding
the timing of this eastward progression. However, the trend is
indicating an uptick in shower and thunderstorm coverage and
intensity as the plume of monsoonal moisture shifts east across
the forecast area by late in the week into the weekend. High
temperatures will be near or slightly below normal through the
forecast period.
&&
.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 529 PM MDT Sun Aug 14 2022
Widespread thunderstorm activity is currently ongoing, with the
most active areas being west of the UT/CO border and north of
I-70. Do expect this activity to shift east through the next
several hours, with all terminals seeing at least VCTS. Heavy
rain has been associated with these storms and may drop VIS and
CIGs into MVFR territory. Additionally, winds in excess of 40
knots have been associated with these storms, as well as frequent
lightning. Things should taper after midnight, though some storms
may linger later across the northern tier. A similar day is in
store for tomorrow, with showers and storms firing off the higher
terrain during the late morning hours.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Flash Flood Watch until 10 PM MDT this evening for COZ008-010-
013.
UT...Flash Flood Watch until 10 PM MDT this evening for UTZ028-029.
&&
SHORT TERM...MPM
LONG TERM...MPM
AVIATION...TGJTHazardous weather outlook, Aug 14, 3:54 AM MST, 13 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
454 AM MDT Sun Aug 14 2022
COZ001>014-017>023-UTZ022>025-027>029-151100-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
454 AM MDT Sun Aug 14 2022
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Thunderstorms will form over the higher terrain from late morning
through early afternoon and drift over low valley floors by this
evening. Heavy rainfall, gusty outflow winds, small hail and
frequent lightning will be possible with these storms. Nocturnal
showers are most probable across west-central and northwestern
Colorado, drifting to the north and northeast tonight.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Expect chances for storms each afternoon through the week. There
is a potential for localized flooding, especially over steep
terrain, burn scars, and saturated soils.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today or tonight, however
spotters are encouraged to relay rainfall amounts or any observed
flooding to the National Weather Service in Grand Junction.
In the hours before
Special weather statement, Aug 14, 3:17 PM MST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
417 PM MDT Sun Aug 14 2022
COZ001-002-142245-
Lower Yampa River Basin CO-Central Yampa River Basin CO-
417 PM MDT Sun Aug 14 2022
...A strong thunderstorm will impact portions of south central Moffat
County through 445 PM MDT...
At 417 PM MDT, Doppler radar was tracking a strong thunderstorm 20
miles northeast of Rangely, or 52 miles west of Craig, moving north
at 10 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of south central
Moffat County, including the following locations... Elk Springs.
This includes U.S. Highway 40 in Colorado between mile markers 22 and
46.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4023 10844 4024 10866 4049 10865 4044 10830
TIME...MOT...LOC 2217Z 192DEG 8KT 4031 10852
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
TGRLocal storm report, Aug 14, 3:18 PM MST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
418 PM MDT SUN AUG 14 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM LIGHTNING 4 NW MACK 39.27N 108.91W
08/14/2022 MESA CO TRAINED SPOTTER
REPORT OF THREE LARGE COTTONWOOD TREES
STRUCK BY LIGHTNING IN THE SAME FRONT YARD.
NONE ON FIRE, BUT ALL BADLY SCORCHED.
&&
BGBSpecial weather statement, Aug 14, 3:47 PM MST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
447 PM MDT Sun Aug 14 2022
COZ001-142315-
Lower Yampa River Basin CO-
447 PM MDT Sun Aug 14 2022
...A strong thunderstorm will impact portions of southwestern Moffat
County through 515 PM MDT...
At 447 PM MDT, Doppler radar was tracking a strong thunderstorm 21
miles northeast of Dinosaur, or 47 miles east of Vernal, moving north
at 15 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southwestern Moffat
County, including the following locations... Elk Springs.
This includes U.S. Highway 40 in Colorado between mile markers 34 and
36.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4034 10845 4029 10868 4049 10886 4061 10847
TIME...MOT...LOC 2247Z 163DEG 9KT 4039 10864
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
TGRLocal storm report, Aug 14, 4:08 PM MST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
508 PM MDT SUN AUG 14 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM FLASH FLOOD 9 NNW MONTICELLO ARPT 38.06N 109.41W
08/14/2022 SAN JUAN UT LAW ENFORCEMENT
PART OF COUNTY ROAD 211 WASHED OUT. ROAD
WILL BE CLOSED OVERNIGHT.
&&
TGRSpecial weather statement, Aug 14, 4:30 PM MST, 30 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
530 PM MDT Sun Aug 14 2022
COZ002-003-007-009-150000-
Roan and Tavaputs Plateaus CO-Grand and Battlement Mesas CO-
Debeque to Silt Corridor CO-Central Yampa River Basin CO-
530 PM MDT Sun Aug 14 2022
...An area of strong thunderstorms will impact portions of north
central Mesa and south central Garfield Counties through 600 PM
MDT...
At 530 PM MDT, Doppler radar was tracking an area of strong
thunderstorms over Parachute, or 35 miles northeast of Grand
Junction, moving northeast at 15 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of north central Mesa
and south central Garfield Counties, including the following
locations... Mesa, Battlement Mesa and Molina.
This includes the following highways...
Interstate 70 in Colorado between mile markers 52 and 53, and
between mile markers 55 and 85.
Colorado 65 between mile markers 50 and 56.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3914 10807 3921 10827 3971 10819 3959 10782
TIME...MOT...LOC 2330Z 202DEG 14KT 3945 10809
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
TGRLocal storm report, Aug 14, 4:54 PM MST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
554 PM MDT SUN AUG 14 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND GST 2 NE BLUFF ARPT 37.27N 109.61W
08/14/2022 M49 MPH SAN JUAN UT MESONET
MESONET STATION BDGU1 1.7 NE BLUFF ARPT
(UTAH CLIMA).
&&Flood, Mesa
- When
- August 14, 5:00 PM MST
- Where
- Mesa County, 5.1 mi NNW of Mesa to 4.73 mi NNW of Mesa
- Cause
- Heavy Rain
- Property damage
- $250
- Reported by
- CoCoRaHS
- Coordinates
- 39.240, -108.160
Localized flooding occurred 5 miles north-northwest of Mesa as a result of heavy rain from thunderstorms. 0.94 inches of rain fell in an hour.
Debris Flow, Garfield
- When
- August 14, 6:38 PM MST
- Where
- Garfield County, 3.84 mi NE of De Beque to 3.88 mi NE of De Beque
- Cause
- Heavy Rain
- Property damage
- $500
- Reported by
- Department of Highways
- Coordinates
- 39.370, -108.170
A mudslide occurred along Interstate 70 at mile marker 66 near De Beque.
Flood, Montrose
- When
- August 14, 6:47 PM MST
- Where
- Montrose County, 5.99 mi SW of Montrose to 5.97 mi SW of Montrose
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 38.420, -107.950
Localized flooding occurred 6 miles southwest of Montrose as a result of heavy rain from thunderstorms. 1.25 inches of rain fell in an hour.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 14, 20221 death · 1 event
- Lightning Strike in Florida, August 14, 2022$550,000 · 1 event
- Flash Flooding and Dust Storm in Arizona, August 14, 2022$124,000 · 52 kt wind · 22 events
- Wildfire in Idaho, August 14 to 31, 2022$200,000 · 1 event
- Flash Flooding in Texas, August 14 to 15, 2022$110,000 · 10 events
- Flash Flooding in Arizona, August 14, 20229 events
- Flash Flood and Damaging Winds in Nebraska, August 14, 202256 kt wind · 3 events
- Marine Thunderstorm Wind and Waterspout in Gulf of Mexico, August 14, 20222 events
- Flash Flood and Dust Storm in Arizona, August 14, 20222 events
- Flood in Texas, August 14, 20221 event
- Flash Flood in Utah, August 14, 2022$5,000 · 1 event
- Flash Flood in Wyoming, August 14, 20221 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1039720, 1039719, 1039721.